Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 25, NWS Raleigh, NC

June 18, 2003Chatham County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 18, 2003, 7:34 PM EDT for Chatham County, North Carolina. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2003, 7:34 PM EDT (23:34 UTC)
Expired
Jun 18, 2003, 9:30 PM EDT
In force
116 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 69 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 182338
FFWRAH
NCC037-190130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
734 PM EDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHATHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 930 PM EDT

* AT 734 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN MOVING INTO SOUTHERN AND WESTERN CHATHAM COUNTY.        
  HEAVIER SHOWERS WILL MOVE INTO THE SILER CITY AND GOLDSTON AREAS
  BY AROUND 800 PM...WITH UP TO 2 INCHES OF RAIN EXPECTED BY 900 PM.
  FLOODING WILL ESPECIALLY LIKELY FROM THE PITTSBORO AREA WEST.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

$$

LAT...LON 3554 7955 3559 7915 3585 7913 3585 7955

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:00 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 18, 3:00 PM EDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED JUN 18 2003

NO MAJOR CHANGE TO CURRENT FORECAST.
SOME ONE INCH TOTALS IN SIX HOURS ACROSS GEORGIA AND TENNESSEE. THAT
ALONE WILL NOT HARM ANYONE HOWEVER THE POTENTIAL FOR ISOLATED HEAVY
RAINS CONTINUES. WATCH AREA AND TIMING REASONABLE AND WILL CONTINUE
AS ISSUED.

VERY LITTLE ADJUSTMENT TO FORECAST OVERALL. HIGH TEMPERATURES NUDGED
UP SLIGHTLY BEYOND THE WEEKEND. LATER FORECAST PERIODS DRIED OUT
WITH NO POPS. COLD FRONT STILL ON TRACK TO MOVE THROUGH THURSDAY
NIGHT FRIDAY BUT POPS WILL LINGER IN THE EAST LONGER THAN EARLIER
EXPECTED AND HAVE CONTINUED POPS INTO FRIDAY AFTERNOON THERE.

.RAH...FLOOD WATCH FROM 5 PM EDT THROUGH TONIGHT
NCZ007-021>024-038-039-073-074-083

RLH
Hazardous weather outlook, Jun 18, 4:50 AM EDT, 14 hours 44 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
450 AM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER
TODAY AND THIS EVENING. THE SHOWERS AND STORMS HAVE THE POTENTIAL TO
DUMP LOCALLY EXCESSIVE RAINFALL...ESPECIALLY IN THE SOUTH AND WEST
SECTIONS OF CENTRAL NORTH CAROLINA. PLEASE REFER TO THE FLOOD
STATEMENT (RDUFLSRAH) ISSUED AT 4 AM EDT.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND
THURSDAY NIGHT. A FEW OF THE STORMS MAY CONTAIN STRONG GUSTY WINDS
AND LOCALLY HEAVY RAINFALL. OTHERWISE...TRANQUIL WEATHER CONDITIONS
EXPECTED FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPOTTERS...HOWEVER...ARE ENCOURAGED TO REPORT ANY THREATENING
WEATHER OR OBSERVED FLOODING IN THEIR AREA TO THE NATIONAL WEATHER
SERVICE.

WSS

In the hours before

Special weather statement, Jun 18, 6:57 PM EDT, 37 minutes before
NCZ027-028-041>043-077-078-190455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
657 PM EDT WED JUN 18 2003

...HEAVY RAINS MOVING NORTH THROUGH THE JOHNSTON... WAYNE... AND
HARNETT COUNTIES...

THESE HEAVY RAINS ARE PRODUCING AROUND 1.2 INCHES OF RAIN PER HOUR
AS THE STORMS MOVE TO THE NORTH 15 TO 20 MPH. THESE STORMS WILL
AFFECT AREAS ALREADY SOAKED FROM RAINS THIS WEEK AS THEY MOVE NORTH
THROUGH LILLINGTON... FOUR OAKS... NAHUNTA... AND FUQUAY-VARINA
PRIOR TO 710 PM. THE STORMS WILL CONTINUE NORTH TO BRING HEAVY RAINS
TO FREMONT... CLAYTON... HOLLY SPRINGS... KENLY AND GARNER PRIOR TO
730 PM. THESE STORMS WILL AFFECT RALEIGH AND WILSON PRIOR TO 800 PM.

MOVE NOW TO SAFETY AND HIGH GROUND IF NECESSARY. DO NOT DRIVE
THROUGH FLOODED ROADWAYS ... FOUR NORTH CAROLINIANS LOST THERE LIVES
MONDAY BY ATTEMPTING TO DO SO.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

CLINE
Local storm report, Jun 18, 7:24 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
0724 PM EDT WED JUN 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 PM    MOUNT GILEAD              NC   FLOOD
06/18/03   MONTGOMERY

SGY
Local storm report, Jun 18, 7:24 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
0724 PM EDT WED JUN 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0641 PM                              NC   FLOOD
06/18/03   MONTGOMERY                     ELDORADO OUTPOST...NW
                                          MONTGOMERY COUNTY...NUMEROUS
                                          REPORTS OF WATER OUT OF DITCHES
                                          AND FLOWING ACROSS ROADS
SGY
Local storm report, Jun 18, 7:29 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
0729 PM EDT WED JUN 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    ALBEMARLE                 NC   FLOOD
06/18/03   STANLY                         TWO FEET OF WATER ON ROADS
                                          IN ALBEMARLE AND ON ROADS
                                          WEST AND NORTH OF TOWN

SGY

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:53 PM EDTFlash Flood WarningRAHStanly2 hr
Jun 18, 6:13 PM EDTFlash Flood WarningRAHAnson, Montgomery2 hr
Jun 18, 6:27 PM EDTFlash Flood WarningRAHRandolph2 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.